Medication Mixup's

 

A patient with a heart beat problem (in this case she had what is called atrial fibrillation - which is when the top part of the heart, called the atrium, beats too fast and irregularly) was admitted to a hospital and was supposed to get a heart medication called LOPRESSOR (metoprolol tartrate). However, the physician’s poor handwriting led hospital nurses and pharmacists to misread the prescription. Pharmacists dispensed, and nurses gave, LYRICA (pregabalin).

The medication known as DEPAKOTE ER has a variety of uses in medicine. It is used for epilepsy, migraine headaches, and for patients with certain mental illnesses, such as bipolar disorder or mania. This medication is long acting and is referred to as “extended release” because the contents are released over an extended period of time, not all at once after you take it. The drug is intended to be taken just once a day.

Dangerous mix-ups have occurred in community pharmacies between two powerful medicines: propylthiouracil (pronounced pro-pull-thy-o-your-a-sill)—a medicine used to treat an overactive thyroid, and Purinethol (mercaptopurine)—a chemotherapy (cancer) medicine used to treat leukemia

Dangerous mix-up's between regular insulin U-100 (100 units of insulin per mL of solution) and U-500 (500 units per mL) can occur. A mL is about 1/30th of an ounce and insulin vials usually contain 10 mL.

Page 2 of 2

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work